Azor Side Effects Linked to Diarrhea, Enteropathy
The product liability lawyers at Saiontz & Kirk, P.A. pursued potential lawsuits for individuals throughout the United States who experienced severe and debilitating diarrhea or other gastrointestinal problems that may have been caused by side effects of Azor.
In 2013, the FDA issued new warnings about the risk sprue-like enteropathy from Azor, Benicar and other blood pressure drugs that contain the active pharmaceutical ingredient olmesartan. It appears that the drug makers knew or should have known about the link between Azor and diarrhea problems, yet withheld information from consumers and the medical community.
Financial compensation was pursued through an Azor lawsuit for former users who suffered complications, including:
- Chronic Diarrhea, Nausea and Vomiting
- Substantial Weight Loss
- Villous Atrophy
- Misdiagnosis of Celiac Disease
New cases are no longer being accepted. This page is maintained for informational purposes only.
Azor Diarrhea and Stomach Problems
Azor (amlodipine besylate and olmesartan medoxomil) is a combination of the hypertension drugs Benicar and Norvasc, which was introduced in 2007 for the treatment of high blood pressure.
The medication is part of a family of Benicar drugs manufactured and distributed by Daiichi Sankyo and Forest Laboratories, which also include Benicar HCT and Tribenzor.
For years, patients have been suffering severe and chronic diarrhea while taking Azor or Benicar. However, the connection between the blood pressure drug and stomach problems was frequently misdiagnosed as Celiac disease or as other medical conditions.
In July 2013, the FDA issued an Azor warning (PDF), providing the first information for consumers and the medical community about the risk of sprue-like enteropathy that may be linked to the use of Benicar drugs.
Federal regulators required the drug makers to update the warning label to indicate that Azor may cause chronic diarrhea and weight loss, which may not appear until months or even years after use of the drug first began.
These warnings came more than 10 years after Benicar was first introduced, and nearly a year after an independent report published by Mayo Clinic Proceedings (PDF) in August 2012, which highlighted reports involving a number of patients taking olmesartan suffering Celiac disease symptoms, which stopped when the medication was no longer used.
Reports have confirmed that chronic diarrhea from Azor or Benicar typically stops when the medication is no longer used and resumes when the drug is started again. Known as “challenge-dechallenge-rechallenge”, this is strong evidence of a causal connection between side effects of Azor and diarrhea problems.
Even after the medication is no longer used, individuals may be left with serious and long-term health complications known as villous atrophy from Azor, where permanent damage is suffered by the small intestines. This potential Azor side effect may leave users with persistent:
- Electrolyte Problems
- Weakened Ability to Fight Off Other Illnesses
Azor Class Action Lawyers
It appears that Daiichi Sankyo knew or should have known about the risk of Azor diarrhea and enteropathy problems for years, yet their desire for profits was placed before consumer safety by withholding important safety information.
As a result of the drug maker’s failure to warn about the potential link, users have continued to use Azor while suffering symptoms of sprue-like enteropathy, often resulting in repeated hospitalizations and leaving users with permanent intestinal damage.
The product liability lawyers at Saiontz & Kirk, P.A. pursued individual injury claims and class action lawsuits for users of Benicar, Azor and Tribenzor. Following a global settlement reached in 2017, new cases are no longer being accepted. This page is maintained for informational purposes only.